Hi I started methotrexate four weeks ago. I started on 10mg for two weeks, then 15 mg for two weeks and am supposed to go to 20mg this week as a normal dose.
After the first dose I got some discomfort and felt sick. The second week I was also given sulfasalazine and felt terrible. They decided to stop that and then rechallenge the next week. So last week I took the 15mg methotrexate and the sulfasalazine. I was extremely unwell, with severe stomach pain but it was put down to the sulfrazalizine and it was stopped. As I don't have any other symptoms it was decided I was tolerating the methotrexate well.
I took the tablets on the Saturday and it took until the Friday to recover. Last Saturday I took just the 15mg methotrexate. By late evening I was doubled up with stomach cramps and then was sick and got diarrhoea. It is like I've drunk a vat of acid or swallowed glass. I called the hospital to say I was very concerned as I wasn't very unwell and still am. They made a sarcastic comment about me being a regular (ive had to call every week as I've been allergic to everything they've given me so far).
They upped my dose of folic acid from 5mg a week to 5mg a day and told me to carry on taking the methotrexate. I asked if I could swap to injections and they just snorted.
There is no way I can take another dose of this, it's like I've developed a stomach ulcer. My work are furious because I have missed several important meetings. Has anyone else had an experience like this? As there is no way in can stomach another dose of this - quite literally. I am concerned I will be left with no medication at all for my RA. I am also concerned it had done lasting damage as this time I am not improving regarding the stomach and bowel problems....
As with most of the RA meds everybody reacts differently to each one.
I used to take methotrexate tablets for a while and they made me very sick so I was then put on to injections.I took these every week for 18 months along with daily folic acid but I ended up in hospital with serious problems but that was an extreme scenario.and complications with another medical condition.Even during the 18 months I suffered the most awful side effects sickness,pain.migraines,stiffness.It used to floor me 2 days after the injection and would last forms couple of days.I used to,do my jab on a Thursday so I Would be ill on Saturday and Sunday.That was the only way I could manage to do my my job.
At that point all my RA meds were stopped for 5 months until my body recovered enough to be able to resume them.After 5 months I Couldn't resume them so all I have to treat my RA is steroids and painkillers.
Others on this site have said that they persevered with methotrexate and it's the best thing they ever had with brilliant results,so it's down to trial and error as to what suits you.You may want to carry on and see if the side effects improve or you should speak to your GP/ Rheumy if you have any concerns.
Thanks Crusee. I asked if I could switch to injections but they seemed reluctant but I'm not taking any more tablets. I've never been so sick and it's flooring me for the entire week
When I changed to injections they had to apply for funding before I had them which took a while and then delivery had to be arranged from Health at Home.
I can't remember whether the funding had to be arranged because my rheum us in England and I am in Wales or because they needed to apply anyway.
I can sympathise with you re the sickness I felt downright awful.I was sick all weekend and worked all week so no social life.I was either too tired or too sick,so I understand you wanting to change to injections.As it was I didn't get on with tablets or injections but the injections were possibly more tolerable than the tablets.But like I said different people,different meds,different reactions.
Take care,stay well.
So what do u use to control your illness if u can't take injections or tablets?
Me again.....until you find the right drug you have to grow a thick skin & stand your ground, I sometimes felt I might have overstepped the mark when I complained about Sulpasalazine ......but it got me moved on to Mtx which suited me.
So deep breath & try again....maybe your GP will be more receptive than your rheumy?
Never let them make you stay on meds that make you this ill. I was in the same situation as you and stayed on sulfa tabs for 6 months my GP told them to stop my blood pressure had fallen and I had bad palpatations and all your symptoms too. Hospitalized with stomach cramps etc. They then tried MTX I lasted 5 weeks with terrible pain and sickness again my GP said stop. I am now on a 12 week break from meds to try to help my body heal from damage caused. I am doing ok no tummy problems, heart or dizziness or sickness problems.
Sometimes we have to take control away from medics. we have to listen to our bodies.
I hope you soon start to feel better in yourself . big hugs
Yes but what do u use for your arthrit is while your body "heals" from the use of arthritis drugs? Interested to know.